Online Exclusive

Bioresorbable Vascular Scaffold Subacute Thrombosis and the Kounis Syndrome

George N. Kounis, MSc, MD1;  George D. Soufras, MD, PhD2;  Grigorios Tsigkas, MD3;  Nicholas G. Kounis, MD, PhD1

George N. Kounis, MSc, MD1;  George D. Soufras, MD, PhD2;  Grigorios Tsigkas, MD3;  Nicholas G. Kounis, MD, PhD1

Dear Editor:

In a very interesting report published in the Journal of Invasive Cardiology,1 the authors reported on a patient with Absorb bioresorbable vascular scaffold system (Abbott Vascular) subacute thrombosis that occurred 4 days after implantation. Sudden chest pain with left bundle branch block and cardiogenic shock were the main symptoms, and despite attempts for scaffold rewiring the patient died. Based on the histological examination, stent thrombosis was attributed to scaffold collapse. However, the authors did not elaborate on the pathophysiology of such thrombosis and details on any thrombus infiltration by inflammatory cells were not given.

Absorb bioabsorbable scaffold thromboses are appearing recently, especially in the real world, making this complication an alarming problem.2,3 On the other hand, the DESSOLVE II trial,4 which compared the MiStent absorbable polymer sirolimus-eluting stent with zotarolimus-eluting stent, showed  superiority in the primary efficacy endpoint of 9-month mean late lumen loss for absorbable polymer sirolimus-eluting stent compared to zotarolimus-eluting stent. However, in this trial the 9-month stent thrombosis rate as defined by the Academic Research Consortium was 0.9% in 117 patients with absorbable polymer sirolimus-eluting stent and 1.7% in 60 patients with zotarolimus-eluting stent. Since it is not known whether bioabsorbable scaffold thrombosis is a time-limited complication, the problem might increase if events continue to occur over time. 

Emerging concerns exist regarding biocompatibility issues related to poly (D, L-lactic-co-glycolic) acid degradation products after implantation5 making its biocompatability questionable. During (L-lactic-co-glycolic) acid degradation, products such as lactic and glycolic acid accumulate and decrease the pH in the surrounding tissue. This can trigger inflammatory and foreign body reactions in vivo. Indeed, this material has been associated with local foreign-body reactions,6 hypersensitivity reactions,7 and synovitis,8 especially in orthopedics. Systemic hypersensitivity reactions to poly (D, L-lactic-co-glycolic) acid screws used in orthopedics have been proven by positive skin tests and necessitated removal of the screw.8 Furthermore, the eluted everolimus from the Absorb stent has been associated with the development of hypersensitivity pneumonitis, atopic dermatitis, and generalized as well as lingual angioedema.9 Assuming that poly (D, L-lactic-co-glycolic) acid and everolimus have acted as antigens, then an activation of platelets could have occurred, resulting in the release of proinflammatory, prothrombotic, adhesive, and aggregatory mediators leading to thrombus. Platelet activation ensues from stimulation of some known receptors on the platelet surface, such as those for adenosine diphosphate, thromboxane, thrombin, serotonin, epinephrine, and some less-known receptors such as those for platelet activating factor, histamine, and high-affinity and low-affinity IgE receptors, leading to the development of Kounis hypersensitivity-associated acute thrombotic syndrome of type III variant.10

Ideally, histological examination of the thrombus and searching for inflammatory infiltration by cells such as eosinophils and mast cells would have given an answer to the etiology of bioabsorbable scaffold thrombosis. There are recommendations concerning stents issued by the Food and Drug Administration that are focused on careful history of hypersensitivity reactions with monitoring of inflammatory mediators11 as well as lymphocyte transformation studies in order to detect material hypersensitivity, and we believe that these should be applied during any cardiac device implantation. 

References

  1. Ruiz-Salmerón RJ, Pereira S, de Araujo D. Bioresorbable vascular scaffold collapse causes subacute thrombosis. J Invasive Cardiol. 2014;26(7):E98-E99.
  2. Miyazaki T, Panoulas VF, Sato K, Naganuma T, Latib A, Colombo A. Bioresorbable vascular scaffolds for left main lesions: a novel strategy to overcome limitations. Int J Cardiol. 2014;175(1):e11-e13.
  3.  Ho HH, Er Ching M, Ong PJ, Ooi YW.  Subacute bioresorbable vascular scaffold thrombosis: a report of 2 cases. Heart Vessels. 2014 Apr 23 [Epub ahead of print].
  4. Wijns W, Vrolix M, Verheye S, et al. Randomised study of a bioabsorbable polymer-coated sirolimus-eluting stent: results of the DESSOLVE II trial. EuroIntervention. 2014 May 7 [Epub ahead of print].
  5. Ji W, Yang F, Seyednejad H, Chen Z, et al. Biocompatibility and degradation characteristics of PLGA-based electrospun nanofibrous scaffolds with nanoapatite incorporation. Biomaterials. 2012;33(28): 6604-6614. 
  6. Böstman OM, Pihlajamäki HK. Adverse tissue reactions to bioabsorbable fixation devices. Clin Orthop Relat Res. 2000;371:216-227.
  7. Mastrokalos DS, Paessler HH. Allergic reaction to biodegradable interference poly-L-lactic acid screws after anterior cruciate ligament reconstruction with bone-patellar tendon-bone graft. Arthroscopy. 2008;24(6):732-733.
  8. Freehill MQ, Harms DJ, Huber SM, Atlihan D, Buss DD. Poly-L-lactic acid tack synovitis after arthroscopic stabilization of the shoulder. Am J Sports Med. 2003;31(5):643-647.
  9. Kounis NG, Giannopoulos S, Tsigkas GG, Goudevenos J. Eosinophilic responses to stent implantation and the risk of Kounis hypersensitivity associated coronary syndrome. Int J Cardiol. 2012;156(2):125-132.
  10. Kounis NG, Almpanis GC, Tsigkas GG, Mazarakis A. Kounis syndrome is the likely culprit in devastating stent thrombosis. J Invasive Cardiol. 2011;23(3):3.
  11. Review of XIENCE V everolimus-eluting coronary stent system and PROMUS everolimus eluting coronary stent system (2008) Food and Drug Administration, Silver Spring. http://www.accessdata.fda.gov. Accessed 2 June 2014.

_______________________________

From the 1Department of Medical Sciences, Northwestern Greece, Highest Institute of Education and Technology, Patras, Achaia, Greece; 2Department of Cardiology, Patras State General Hospital, Patras, Achaia, Greece; and 3Department of Cardiology, University of Patras Medical School, Patras, Rion, Achaia, Greece.

Disclosure: The authors have completed and returned the ICMJE Form for Disclosure of Potential Conflicts of Interest. The authors report no conflicts of interest regarding the content herein.

Address for correspondence: Prof Nicholas G Kounis, 7 Aratou Street, Queen Olgas Square, Patras 26221, Achaia, Greece. Email: ngkounis@otenet.gr

_____________________________________

Author Reply:

Kounis type III syndrome is the concurrence of drug-eluting stent thrombosis with a hypersensitivity reaction, under which the stent acts as an antigenic complex inside the coronaries, attracting platelet aggregation in response to systemic allergic reactions.1 As bioabsorbable scaffold component degradation could locally trigger inflammatory and foreign body reactions, Kounis syndrome has become an appealing explanation of certain bioabsorbable scaffold thromboses.

Histopathological study in our reported case showed at proximal left descending artery intraluminal platelet-rich thrombus consisting of admixed platelets, fibrin, erithrocytes, and a moderate number of leukocytes. However, we disagree that Kounis syndrome could be the mechanism for our reported subacute scaffold thrombosis. 

First, the event was too early (4 days after intervention) to significant scaffold degradation; also, our patient was not exposed to any allergenic substance. Second, extreme scaffold recoil or stent collapse due to severe surrounding calcium plaque was demonstrated. Besides, scaffold recoil has been recently suggested as an explanation of another Absorb BBS (Abbott Vascular) subacute thrombosis.2 Acute elastic recoil is the main scaffold limitation of the Absorb BVS, whatever the early or latest version, and that issue is of higher concern for oversized devices or severe calcified lesions.3

Bioabsorbable scaffolds are still at the beginning stage of their clinical development, far from the predictable application of metallic ones. Before a more widespread use, bioabsorbable mechanical limitations should be known, in order to select appropriate candidates that could reach “metallic stent” results. 

Sincerely,

Rafael J. Ruiz-Salmerón, PhD;  Sofía Pereira, MD;  

Daniela de Araujo, MD

Hospital Virgen Macarena, Seville, Spain

  1. Kounis NG, Soufras GD. Coronary stent thrombosis: beware of an allergic reaction and of Kounis síndrome. Indian Heart J. 2014;66(2):153-155. Epub 2013 Dec 26.
  2. Ho HH, Er Ching M, Ong PJ, Ooi YW. Subacute bioresorbable vascular scaffold thrombosis: a report of 2 cases. Heart Vessels. 2014 Apr 23 [Epub ahead of print].
  3. Lemos, PA. Testing the strength of biodegradable stents. Catheter Cardiovasc Interv. 2011;78(1):13. Accessed 2 June 2014.